Advertise on Bikeforums.net



User Tag List

Results 1 to 9 of 9
  1. #1
    Senior Member Pfishingruven's Avatar
    Join Date
    Mar 2010
    Location
    Toms River, NJ
    My Bikes
    2009 Trek 7300, 2004 Kestrel Talon SL, 2009 Trek Sport Gobug
    Posts
    64
    Mentioned
    0 Post(s)
    Tagged
    0 Thread(s)

    Coming Off of High Blood Pressure Medication?

    Anyone have any experience with coming off of High Blood Pressure Medication? After losing 30lbs and being in much better shape, I made an appointment last week for a check up. The Dr was happy with my progress and being that I was getting slightly dizzy when stood up and my blood pressure was on the lower side 106/70, he said I could cut the dose in half. Since then, I physically haven't been able to ride like I was. I get extremely bad headaches and my heart is just pounding...I feel worse than I did 30lbs ago and when I first got on a bike. I spoke to the Dr about this issue and he said I didn't have to modify my exercising or change anything. I am wondering if I need a "break in" period again and if I need to completely retrain my body or if I just really need to go back on the blood pressure meds? Anyone have this happen to them? I called the Dr's Office, but I can't really get an appointment until next week, when I have a follow up any way. All I know is, I am really aggravated and feel horrible after riding only 20 minutes....

  2. #2
    You gonna eat that? Doohickie's Avatar
    Join Date
    Sep 2008
    Location
    Fort Worth, Texas Church of Hopeful Uncertainty
    My Bikes
    1966 Raleigh DL-1 Tourist, 1973 Schwinn Varsity, 1983 Raleigh Marathon, 1994 Nishiki Sport XRS
    Posts
    13,983
    Mentioned
    0 Post(s)
    Tagged
    0 Thread(s)
    I was on Toprol and got weened off it. I don't remember any downside to coming off it. It was before I was riding again, though. I ended up putting some weight back on, and now I'm back on the Toprol. So it goes.
    I stop for people / whose right of way I honor / but not for no one.



    Originally Posted by bragi "However, it's never a good idea to overgeneralize."

  3. #3
    Senior Member
    Join Date
    Aug 2009
    Location
    New Jersey
    My Bikes
    Mongoose passed on to my son, Miyata, Tailwind, V-Rex, De Rosa, Safari, just added a Bike Friday
    Posts
    76
    Mentioned
    0 Post(s)
    Tagged
    0 Thread(s)
    Have you had your blood pressure checked since you reduced the meds? Is BP still under control? Maybe a trained medical person could be more specific.

    Good luck - Lou

  4. #4
    Senior Member Herbie53's Avatar
    Join Date
    Nov 2008
    Location
    Washington DC
    Posts
    5,837
    Mentioned
    18 Post(s)
    Tagged
    1 Thread(s)
    +1 that a Dr. is best to answer, but I'll share my experience anyway.

    I was on Tenormin/Atenolol (Beta blocker). As the weight came off I was getting dizzy and had a number similar to yours. My Dr. first cut me down to a small dose (25 mg I think) and then to 0 about 3 months later after watching my BP during the reduction.

    One thing I do notice is that it is a lot easier to get my HR up now -- I think my Dr.'s term was "expect your heart to be more responsive to exercise". I also think I have less tendency to get leg cramps on longer rides. My BP was borderline for about a week after both reductions (130/90 or so). I'm around 110ish/80ish now.
    Last edited by Herbie53; 07-07-10 at 08:24 PM.
    "Today me will live in the moment, unless it's unpleasant, then me will eat cookie." -Cookie Monster

  5. #5
    Senior Member
    Join Date
    Oct 2008
    Location
    Marysville, WA
    My Bikes
    Trek Portland/Gary Fisher Hoo Koo E Koo/LeMond Versailles
    Posts
    464
    Mentioned
    0 Post(s)
    Tagged
    0 Thread(s)
    Do you have a BP machine at home? I am totally off the meds now, but I had a pretty healthy dose 100 pounds ago. I was 'lucky' in that I work for a medical facility and could just email my doctor with questions and did adjustments based on his advice (that was based on the BP readings I was feeding him).

    There isn't really any way that anyone here can answer this for you. Your body and situation is unique. If you have BP problems though, and you aren't destitute, you should have your own BP machine at home. They aren't that expensive, and they are a great peace of mind when you 'feel' like your pressure is out of whack because you can confirm one way or another any time you want. You can also share this information when you are talking to the nurse at your doctor's office. It may get you in faster if something is awry.

  6. #6
    A square going nowhere psalm's Avatar
    Join Date
    Oct 2009
    Location
    San Dimas
    My Bikes
    CAAD 8 & CAAD 10
    Posts
    626
    Mentioned
    1 Post(s)
    Tagged
    0 Thread(s)
    On the full dosage your BP probably didn't get to high when exercising. Now that your meds have been cut in half you BP is going to go higher since your starting off point is probably closer to normal readings now. You're probably adding 20-30 points on your systolic. Your body needs to adjust. That's just my $0.02, talking to your doctor would be your best bet.
    01:20:23:00
    05:23:59:00

  7. #7
    Senior Member nancyj's Avatar
    Join Date
    Jun 2010
    Posts
    278
    Mentioned
    0 Post(s)
    Tagged
    0 Thread(s)
    I went off BP meds on June 9th of this year and felt AWFUL for 2 weeks but checked my BP like 5 times a day and it was good- even when I was freaking out and knew it was high. I was taking Avalide. Despite calorie restriction and excercise I gained weight (which I subsequently lost back and more) and felt awful in general. I just toughed through it but looking at my journal it was awful ........ I almost went back but my BP had been dropping into the 80s over 50s and the dizziness was just too much. It is leveling off around 110/70 and I feel great now, one month later.

    The process of taking BP several times a day has helped me understand how things work - and gave me some peace of mind. I would continue your dialogue with the doctor though.

  8. #8
    Senior Member Pfishingruven's Avatar
    Join Date
    Mar 2010
    Location
    Toms River, NJ
    My Bikes
    2009 Trek 7300, 2004 Kestrel Talon SL, 2009 Trek Sport Gobug
    Posts
    64
    Mentioned
    0 Post(s)
    Tagged
    0 Thread(s)
    Thanks for the advice. I wasn't looking for medical advice, just others experience(s) of coming off of BP Meds and cycling. I specifically posed this question to my Dr and he said I shouldn't feel or notice anything. I will certainly discuss this with him next week. I felt so bad today, had the worst ride in the last 3 months and got so aggravated, I had this flash of unreasonable thinking of wanting to go back on the meds, selling my bikes and just being fat! Then I came back to reality and thought that is no way to live and I enjoy riding way too much!

    nancyj, I feel the same exact way you did and have experienced almost the same things.

    I do have access to a BP Machine and a cuff and scope. My wife just took my BP and she and the machine agreed that it was 114/74 sitting and 120/82 immediately after standing up. I will certainly discuss all of this with my Dr, but my appointment isn't for another week. The good thing is so far, my BP isn't high. I have gained some weight this last week and hydration and my water balance have been way off. I just feel off and keep thinking my BP must be sky high, but it isn't. I guess it is just going to take a little time to adjust and I just need to push through it as much as I can.

    Thanks again!

  9. #9
    XR2
    XR2 is offline
    Senior Member XR2's Avatar
    Join Date
    Aug 2009
    Location
    the foothills
    My Bikes
    88 Bridgestone T700
    Posts
    938
    Mentioned
    0 Post(s)
    Tagged
    0 Thread(s)
    Heat does that to me. if I drink some and take a few minute break I'm OK. I'm on Benicar HCT and Toprol generic. We'll see how it goes as I'd like to stop taking this crap altogether.
    I owe-therefore I am.

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •